Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Should I get side effects if I take Lisinopril?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2444 Questions
I started taking Lisinopril for elevated BP 6 weeks ago. Since than I have hard spelling coughs, severe post nasal drip and itching in my throat. I cough up clear mucus. I also have constat sinus pressure and pain and throat ache. Before I go bacy my like to know what's your opinion? The symptoms I currently have is not an option.
Posted Sun, 29 Apr 2012 in Medicines and Side Effects
Answered by Dr. Sumit Bhatti 4 hours later

Thank you for your query.

1. Lisinopril is an ACE (Angiotensin Converting Enzyme) Inhibitor. Drugs belonging to this class of anti-hypertensive medicines are known to cause persistent, intractable cough including the post nasal drip sensation that you are experiencing.

2. In patients that I treat for chronic cough, this is an unpredictable side effect and may happen in some people almost immediately, some after weeks to months, while in some it may never occur. This has been known for some years now and cessation of the ACE Inhibitor (this class has names ending with -'pril'), 'magically' cures the cough.

3. There is an uncertainty as to the the mechanism/s by which this occurs and stopping Lisnopril is the only way to find out. In some patients the drug has to be stopped for a long time up to three months before the cough disappears. In some it disappears immediately. Then there is also a problem of substitution. All anti- hypertensive medications can cause some cough by yet unknown mechanisms. Usually your physician/s will change the class of drugs after you bring this to their notice. Usually a trial of Losartan or Telmisartan is recommended.

4. I always have to rule out other causes of cough, some of which may also co-exist at the same time. This is also true in your case as you have sinus pain and throat ache.
i) You may have allergic cough. Eosinophilia must be ruled out with an AEC (Absolute Eosinophil Count) which should be below 440.
ii) GERD (Gastro Esophageal Reflux Disease or LPR (Laryngo Pharyngeal Reflux) can be present and give rise to your symptoms like throat ache without fever.
iii) If you also have breathlessness, cardiac and chest conditions like asthma have to be ruled out.
iv) Sometimes the problem is as simple as a patient inadvertently taking an expectorant which further increases cough instead of a cough suppressant.
v) A post viral hyper reactive airway has no specific treatment. You have to endure it. Chronic infections, bronchitis have to be ruled out with sputum examination.
vi) Sinusitis has to be ruled out. I usually also recommend a Chest X-ray and Lung (Pulmonary) Function Tests (LFTs or PFTs) if the cough does not subside.

5. Medical therapy includes anti-allergics, anti-leukotrienes, anti-tussives, mucolytics and steam inhalation.

Therefore, please insist that Lisinopril should be discontinued or replaced. Then consider the other options if your cough does not subside. If your cough is purely Induced by Lisnopril, you can cross check by resuming Lisinopril for a few days again. (You may do this safely because cough is a protective reflex, and only needs suppression if excessive).

Hope I have answered your query. If you have any follow up queries I will be available to answer them.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor